Massachusetts, 2012

Hail in Massachusetts, March 13 to 14, 2012

March 13 to 14, 2012 · NWS BOX · 9 events in 3 counties and zones

Weak surface convergence ahead of a backdoor cold front, coupled with some instability resulted in a few strong to severe showers and thunderstorms around midnight across portions of northern Massachusetts. These produced mostly small hail, but there were a few reports of hail up to the size of half dollars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Weak surface convergence ahead of a backdoor cold front, coupled with some instability resulted in a few strong to severe showers and thunderstorms around midnight across portions of northern Massachusetts. These produced mostly small hail, but there were a few reports of hail up to the size of half dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 13, 9:20 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 13, 9:20 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1020 PM EDT TUE MAR 13 2012

.SYNOPSIS...
COOLING TEMPERATURES WILL MOVE IN LATER WEDNESDAY AS A BACKDOOR
COLD FRONT SLIDES ACROSS THE EASTERN HALF OF SOUTHERN NEW ENGLAND.
MAINLY DRY BUT CHILLY WEATHER WILL FOLLOW THURSDAY. WEAK LOW
PRESSURE AND ANOTHER FRONT WILL APPROACH BY THURSDAY NIGHT WITH A
RISK OF SHOWERS INTO EARLY SATURDAY AS IT MOVES ACROSS. HIGH
PRESSURE WILL BUILD ALONG THE EASTERN SEABOARD SUNDAY AND MONDAY
WITH A MODERATING TREND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

1015 PM UPDATE...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE RAPIDLY DEVELOPED
OVER THE PAST HOUR TO THE NORTH OF THE MA TURNPIKE.  APPEARS THAT
THERE IS JUST ENOUGH INSTABILITY IN THE VICINITY OF WEAK SURFACE
CONVERGENCE TO RESULT IN THESE SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS.  THIS ACTIVITY WILL PROBABLY DIMINISH A FEW HOURS
AFTER MIDNIGHT.

OTHERWISE...UNSEASONABLY HIGH DEWPOINTS MOVING OVER THE OCEAN ON
SOUTHWEST WINDS WAS RESULTING IN WIDESPREAD FOG ACROSS THE SOUTH
COAST...CAPE AND ISLANDS.  SOME OF THE FOG WAS LOCALLY DENSE...SO
DECIDED TO ISSUE A SPECIAL WEATHER STATEMENT INTO THIS REGION.  WILL
CONTINUE TO MONITOR FOR A POSSIBLE DENSE FOG ADVISORY IN THIS
AREA...BUT CURRENTLY THE VISIBILITIES OF ONE QUARTER MILE OR LESS
ARE NOT WIDESPREAD ENOUGH.

PATCHY FOG MAY DEVELOP ACROSS MUCH OF THE REGION OVERNIGHT...BUT IT
SHOULD NOT BE AS WIDESPREAD OR DENSE AS TO WHAT IS BEING OBSERVED ON
THE SOUTH COAST.  THE ONE AREA WILL HAVE TO KEEP A CLOSER EYE ON IS
NORTHEAST MA.  A BACKDOOR COLD FRONT MAY SLIDE INTO THIS REGION
BEFORE 12Z...AND IF IT DOES...ITS POSSIBLE THIS REGION MAY BE PRONE
TO SOME FOG.  LOW CONFIDENCE IN THIS SCENARIO THOUGH.

AS FOR OVERNIGHT LOW TEMPERATURES...ANOTHER UNSEASONABLY MILD NIGHT
IS IN STORE FOR THE REGION.  LOWS WILL GENERALLY BE IN THE 40S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
A CLOSED MID-LEVEL LOW PRESSURE WILL MOVE SOUTHEAST FROM CANADA
INTO THE GULF OF MAINE WEDNESDAY AND WEDNESDAY NIGHT. THIS WILL
ALSO BE ACCOMPANIED BY A WEAK SURFACE LOW PRESSURE. THIS SURFACE
LOW PRESSURE WILL DRIVE A BACK-DOOR COLD FRONT INTO SOUTHERN NEW
ENGLAND. DO NOT THINK THIS FRONT WILL HAVE ENOUGH PUSH TO MAKE IT
THROUGH WESTERN MA BEFORE THE COLD POOL MOVES SOUTH OF OUR REGION.
TEMPERATURES WILL BE VERY TRICKY DEPENDING UPON THE EXACT TIMING
OF THIS FRONT.

COULD SEE PATCHY DRIZZLE OR FOG DEVELOP ACROSS EASTERN MA SHOULD
THE MARITIME FLOW PERSIST STRONGLY ENOUGH. DO NOT HAVE A LOT OF
CONFIDENCE IN THIS YET...SO HAVE KEPT IT OUT OF THE FORECAST FOR
NOW. THE MAIN CONCERN WILL BE THE TIMING OF A HIGH PRESSURE
ARRIVING FROM THE WEST.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
HIGHLIGHTS...
* BACK DOOR COLD FRONT LINGERS INTO THURSDAY
* WEAK WEATHER DISTURBANCE WITH SHOWERS EXPECTED FRIDAY
* DRY WEATHER FOR THE WEEKEND
* ANOTHER DISTURBANCE ANTICIPATED FOR MONDAY
* DRIER AND ABOVE AVERAGE TEMPERATURES POSSIBLE FOR NEXT WEEK

OVERVIEW...
THE ATMOS BLOCKING PATTERN CONTINUES TO SHIFT W AS THE AO/NAO
TELECONNECTIONS REMAIN POSITIVE. A LARGE AMNT OF CLIMATE-BASED FCST
GUIDANCE IMPLIES A PROLONGED PD OF ABOVE AVERAGE TEMPS WHILE PRECIP
OUTCOMES REMAINS UNCERTAIN. THE PRESENT LONG-TERM PATTERN SEEMS TO
EXHIBIT A SIGNIFICANT PERIOD OF WARMER TEMPS AND WEAK WEATHER
DISTURBANCES ACROSS THE NERN CONUS IN ASSOC WITH A BUILDING RIDGE
PATTERN OVER THE ERN CONUS. UNCERTAIN ON THE OUTCOMES OF EXPECTED WX
DISTURBANCES...CAN ONLY SPECULATE WHETHER THE RGN WILL CONTINUE TO
REMAIN ABNORMALLY DRY. YET WITH THE UNANIMOUS AGREEMENT ON TEMPS
WITH CLIMATE-BASED FCSTS...LEANED MORESO ON THE WARMER SIDE OF
GUIDANCE WITH THE EXTENDED FCST...WITH CHALLENGES ALONG THE E SHORE
WITH SEA-BREEZE IMPACTS.

THURSDAY AND THURSDAY NIGHT...
SFC HIGH PRES ACROSS ERN CANADA WITH SFC LOW DEPARTING NRN NEW
ENGLAND WILL IMPART A CONTINUED ONSHORE N/NELY FLOW /BACK DOOR COLD
FRNT/ INITIALLY THRU THE DAY. THEREAFTER...MDL SOLNS SUGGEST THAT
INCREASING SFC HIGH PRES WITH ATTENDANT MID-LVL RIDGE WILL PUSH ANY
AND ALL LOW-LVL MOISTURE EWD AND OFFSHORE WITH NELY FLOW BECOMING
SELY...ALLOWING LOW CLOUDS AND FOG TO BREAK ALONG THE E SHORE. AM
NOT ENTIRELY CONFIDENT ON THE OUTCOME OF THE FCST...AM LEFT FEELING
WITH W/SW FLOW ALOFT OF WARM/MOIST AIR COUPLED WITH MID-LVL RIDGING
WILL ACT TO IMPOSE A STRONG LOW-LVL INVERSION AS IT OVERRIDES THE
COOLER AIRMASS AT THE SFC. WONDER WHETHER WE WILL HAVE A PROLONGED
PD OF LOW STRATUS...FOG...AND PSBL DRIZZLE FOR THE E SHORE...CAPE
AND ISLANDS. WILL KEEP THE E SHORE COOLER...WITH TEMPS CLOSER TO THE
RESPECTIVE WET-BULB TEMP. SHOULD BE WARMER FURTHER W WITH BETTER CHC
OF CLEARING. THRU THE DAY W TO E EXPECTING A BATTLE OF MIX-DOWN OF
DRIER AIR AND DISSIPATION OF THE WRN EDGE OF THE CLOUD DECK IN ASSOC
WITH THE BACK DOOR COLD FRNT. A LOT OF THE FCST RIDES RESPECTIVELY
ON HOW EFFECTIVELY NELY WILL VEER SELY.

FRIDAY AND FRIDAY NIGHT...
INHERENT UNCERTAINTY WITH THE PROGRESSIVE NATURE OF THE MID-LVL
RIDGE AND HOW SOON ENERGY ASSOC WITH A WEAK TROF AXIS THRU THE RGN
OVER THE PD WILL RESULT IN SCTD SHOWERS. STRONG AREA OF HIGH PRES
WILL SLIDE TOWARDS THE SERN CONUS AS A TROF DEEPENS OVER THE WRN
CONUS. THE OUTCOME IS A WARM CONVEYOR BELT OF MOISTURE FROM THE S
PLAINS THRU THE OH RVR VLY INTO THE NERN CONUS /ISOTROPICALLY
OVERRUNNING THE RGN/. SHRTWV IMPULSE SHOULD EASILY TAP INTO AND
FORCE UPWARDS AVAIL MOISTURE ALONG AND AHEAD OF THE SYS. LOOKING AT
BEST POP CHCS MAINLY THRU THE DAY AS THE 13/12Z PACKAGE HAS SPED THE
LONGWAVE PATTERN SLIGHTLY. LOW CONFIDENCE ON THUNDER CHCS AT THIS
TIME /LOOKS LIKE BETTER CHCS WILL BE OVER THE MID-ATLANTIC PSBLY
INTO THE ERN GRT LKS/. S/SELY WINDS AHEAD OF THE SYS WITH BACK OUT
OF THE N/NW WILL COLD FRNTL PASSAGE BY DUSK. LOOKING AT HIGH PRES
THEREAFTER BUILDING OUT OF CANADA AND COOLER AIR WORKING INTO THE
RGN.

SATURDAY AND SUNDAY...
HIGH PRES BUILDS INTO THE RGN SLIDING GRADUALLY S AND E THRU THE
DAY. ALTHO LGT/VRB FLOW IS EXPECTED THRU THE INTERIOR...N/NELY FLOW
MAY BE EXPECTED ALONG THE E WATERS...AND WITH SUCH A COMPONENT OVER
THE WATERS MAY RESULT IN LOW-LVL STRATUS FOR THE MORN PD. THEREAFTER
WINDS WILL TURN SWLY AT THE SFC AS WARMER AIR BUILDS ALOFT ALONG THE
W PERIPHERY OF THE HIGH. AN ABUNDANCE OF DRY AIR SHOULD ALLOW FOR
MOSTLY CLEAR CONDITIONS FOR THE DAY SATURDAY...SO LEANED THE WARM
SIDE OF GUIDANCE. COULD SEE MID-UPR LVL CLOUDS BUILD INTO THE RGN
OVRNGT SATURDAY CONTINUING INTO SUNDAY AS THE WARM CONVEYOR BELT
FROM THE S PLAINS IS RENEWED. CONTINUED WARMER FOR SUNDAY WITH THE
ANTICIPATION OF PARTLY CLOUDY CONDITIONS.

SUNDAY NIGHT INTO MONDAY NIGHT...
WEAK SHRTWV IMPULSE THRU THE WARM CONVEYOR BELT AND AROUND THE NRN
PERIPHERY OF THE LARGE SERN CONUS HIGH SEEMS PLAUSIBLE PER MDL SOLNS
SO MUCH TO INVOKE MORE SHOWERY WX. THOUGH CONFIDENCE IS LOW AT THIS
TIME AS SOLNS VARY. AS SIMILAR SETUP AS THE PREV FRI SEEMS APPARENT.

INTO NEXT WEEK...
LARGE RIDGE PATTERN INTO THE ERN CONUS WITH DEEP TROUGHING OVER THE
WEST SHOULD KEEP THE PERIOD DRY WITH TEMPS ABOVE NORMAL. THERE IS
FAIRLY GOOD AGREEMENT AMONGST THE 13/12Z PACKAGE ALBEIT SOME MINOR
DISCREPANCIES IN THE PLACEMENT OF KEY FEATURES /STRONGER AREA OF
HIGH PRES/.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

TONIGHT...
MODERATE CONFIDENCE.  WIDESPREAD IFR TO LIFR CONDITIONS WILL PERSIST
ALONG THE SOUTH COAST/CAPE/ISLANDS OVERNIGHT IN LOW CLOUDS AND
WIDESPREAD FOG.  SOME OF THE FOG WILL BE LOCALLY DENSE.  ACROSS THE
REST OF THE REGION...VFR CONDITIONS MAY LOWER TO MVFR AT SOME
TERMINALS OVERNIGHT IN PATCHY FOG.

WEDNESDAY...
MODERATE CONFIDENCE CONDITIONS WILL GRADUALLY IMPROVE THRU THE
MORNING AS LOW VSBYS BURN OFF AND TERMINALS BECOME VFR. WLY FLOW
INCREASING THRU THE DAY WITH HIGH PRES MOVING ACROSS THE RGN
SHOULD SCOUR OUT FOG. WILL NEED TO MONITOR A BACK DOOR COLD FRNT
TOWARDS DUSK AS HIGH PRES PUSHES OFFSHORE RESULTING IN ELY ONSHORE
FLOW. UNCERTAINTY PREVAILS WITH POTENTIAL LOW CIGS AND VSBY IMPACTS.

WEDNESDAY NIGHT...
MODERATE CONFIDENCE. WILL START OFF VFR...BUT WILL SEE MVFR CIGS
MOVE ONSHORE ALONG THE EAST COAST AS WINDS SHIFT TO N-NE. BEST
CONDITIONS SHOULD BE SEEN ACROSS SW NH/W MA/N CENTRAL CT...THOUGH
WILL PROBABLY SEE PATCHY FOG WITH MVFR-IFR VSBYS AFTER MIDNIGHT.
MAY SEE NE WIND GUSTS TO 20 KT ALONG E COAST.

KBOS TERMINAL...
MODERATE CONFIDENCE. IN COLLAB WITH ZBW HAVE GONE AHEAD WITH MVFR
VSBYS AROUND 6Z PREVAILING INTO MORN UNDER LGT WLY WINDS. THOSE
WINDS SHOULD PICK UP THRU THE DAY RESULTING IN VFR. WILL HAVE TO
WATCH INTO THE EVNG PD AS HIGH PRES MOVES OFFSHORE RESULTING IN
BACKING WINDS OUT OF THE NE AND USHERANCE OF COLDER AIR OVER THE
TERMINAL. MAY HAVE TO CONTEND WITH LOW CIGS AND VSBYS AS MORE
MARITIME AIR SLIDES ACROSS KBOS THRU THURS NGT.

OUTLOOK...THURSDAY THROUGH SUNDAY..

THURSDAY AND THURSDAY NIGHT...
MODERATE CONFIDENCE. MVFR-IFR CONDITIONS MAY LINGER ALONG THE E
SHORE INTO THE MIDDAY AND AFTN PD. MOST OTHER LOCALES SHOULD REMAIN
VFR. NELY ONSHORE FLOW WILL GRADUALLY VEER SELY OVRNGT AND ALL
TERMINALS SHOULD BE VFR INTO EVNG. INCREASING MID-LVL CLOUDS LATE.

FRIDAY AND FRIDAY NIGHT...
MODERATE CONFIDENCE. LOWERING CIGS AND VSBYS WITH SHRA ALONG AND
AHEAD OF A COLD FRNT FRI. COLD FRNT THRU THE TERMINALS AS LATE AS
DUSK. IMPROVING TO VFR THEREAFTER AS S/SELY WINDS BACK OUT OF THE NW
AND HIGH PRES BUILDS INTO THE RGN.

SATURDAY INTO SUNDAY...
MODERATE CONFIDENCE. VFR FOR THE TERMINALS. AM EXPECTING ONSHORE
SEA-BREEZES WITH WARM INTERIOR TEMPS. NLY COMPONENT OF FLOW ON SAT
MAY USHER SOME OCEAN-EFFECT STRATUS FOR THE E TERMINALS.

&&

.MARINE...
THE MAIN CONCERN WILL BE FOR WIDESPREAD FOG...SOME OF WHICH WILL BE
DENSE AT TIMES REDUCING VISIBILITIES TO NEAR ZERO FOR MARINERS.  THE
FOG SHOULD BURN OFF WED MORNING.

OTHERWISE...EXPECTING RELATIVELY LIGHT WINDS TO PERSIST THROUGH
WEDNESDAY NIGHT...WITH WIND SPEEDS OF 20 KT OR LESS. STILL THERE
LOOKS TO BE ENOUGH SOUTHWEST FETCH TO BUILD SEAS HIGH ENOUGH TO
MAINTAIN THE SMALL CRAFT ADVISORY INTO WEDNESDAY. THE OTHER CONCERN
WILL BE AREAS OF FOG ACROSS THE SOUTHERN WATERS TONIGHT...WITH MOIST
SOUTHWEST FLOW OVER THE RELATIVELY COLD OCEAN.

A BACKDOOR COLD FRONT WILL SWEEP ACROSS THE EASTERN WATERS
WEDNESDAY AND WEDNESDAY NIGHT.

OUTLOOK...THURSDAY THROUGH SUNDAY...

THURSDAY INTO THE WEEKEND...
WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADV THRESHOLDS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT
     WEDNESDAY FOR ANZ254>256.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 7 AM EDT
     WEDNESDAY FOR ANZ235-237.

&&

SYNOPSIS...BELK/SIPPRELL
NEAR TERM...FRANK
SHORT TERM...BELK
LONG TERM...SIPPRELL
AVIATION...FRANK/BELK/SIPPRELL
MARINE...FRANK/BELK/SIPPRELL
Hazardous weather outlook, Mar 13, 3:10 AM EST, 19 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
410 AM EDT TUE MAR 13 2012

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-140815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
410 AM EDT TUE MAR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-140815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
410 AM EDT TUE MAR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 13, 9:45 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1045 PM EDT TUE MAR 13 2012

MAZ005>007-026-140330-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-NORTHWEST MIDDLESEX
COUNTY MA-WESTERN ESSEX MA-
1045 PM EDT TUE MAR 13 2012

AT 1041 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL 2 MILES NORTHWEST
OF WESTFORD...OR ABOUT 7 MILES WEST OF LOWELL...MOVING EAST AT 25
MPH.

* SOME LOCATIONS AFFECTED INCLUDE...TYNGSBORO...CHELMSFORD...
  LOWELL...DRACUT...TEWKSBURY...METHUEN...LAWRENCE...ANDOVER...NORTH
  ANDOVER...WENHAM...TOPSFIELD...ROWLEY...NEWBURY...WEST NEWBURY...
  MIDDLETON...IPSWICH...HAMILTON...GROVELAND...GEORGETOWN AND
  BOXFORD.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4260 7076 4254 7149 4268 7157 4270 7145
      4270 7130 4275 7124 4274 7119 4276 7119
      4282 7093

FRANK
Special weather statement, Mar 13, 9:51 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1051 PM EDT TUE MAR 13 2012

MAZ002-003-140330-
EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-
1051 PM EDT TUE MAR 13 2012

AT 1046 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL OVER HEATH...OR
ABOUT 12 MILES WEST OF GREENFIELD...MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...SHELBURNE...COLRAIN...
  DEERFIELD...GREENFIELD...LEYDEN...BERNARDSTON...GILL...
  NORTHFIELD...WENDELL...ERVING...WARWICK AND ORANGE.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4272 7294 4274 7287 4272 7229 4254 7229
      4255 7287

FRANK
Special weather statement, Mar 13, 10:06 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1106 PM EDT TUE MAR 13 2012

MAZ002-003-140345-
EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-
1106 PM EDT TUE MAR 13 2012

AT 1100 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL 3 MILES SOUTHEAST
OF COLRAIN...OR ABOUT 4 MILES NORTHWEST OF GREENFIELD...MOVING EAST
AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...BERNARDSTON...GILL...
  NORTHFIELD...WENDELL...ERVING...WARWICK AND ORANGE.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4272 7274 4272 7228 4268 7227 4266 7223
      4262 7223 4261 7225 4260 7227 4258 7226
      4258 7228 4254 7227 4254 7272

FRANK
Special weather statement, Mar 13, 10:47 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1147 PM EDT TUE MAR 13 2012

NHZ012-015-140430-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
1147 PM EDT TUE MAR 13 2012

AT 1142 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL OVER MERRIMACK...
OR ABOUT 8 MILES SOUTH OF MANCHESTER...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...BEDFORD AND MANCHESTER.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4302 7139 4294 7137 4293 7139 4293 7144
      4284 7143 4283 7138 4281 7136 4276 7152
      4292 7164 4302 7143

FRANK
Special weather statement, Mar 13, 10:49 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1149 PM EDT TUE MAR 13 2012

MAZ004-026-NHZ011-015-140430-
CHESHIRE NH-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY
MA-WESTERN AND CENTRAL HILLSBOROUGH NH-
1149 PM EDT TUE MAR 13 2012

AT 1147 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL 2 MILES NORTHWEST
OF ASHBURNHAM...OR ABOUT 8 MILES NORTHWEST OF FITCHBURG...MOVING
NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...ASHBURNHAM...ASHBY...NEW
  IPSWICH...GREENVILLE...TOWNSEND...MASON...BROOKLINE...MILFORD AND
  PEPPERELL.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4286 7165 4266 7156 4258 7199 4268 7202

FRANK
Special weather statement, Mar 13, 10:57 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1157 PM EDT TUE MAR 13 2012

MAZ004-026-NHZ011-015-140445-
CHESHIRE NH-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY
MA-WESTERN AND CENTRAL HILLSBOROUGH NH-
1157 PM EDT TUE MAR 13 2012

AT 1155 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL 3 MILES NORTHWEST
OF TEMPLETON...OR ABOUT 15 MILES WEST OF FITCHBURG...MOVING NORTHEAST
AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...TEMPLETON...GARDNER...
  WINCHENDON...ASHBURNHAM...FITCHBURG...ASHBY...NEW IPSWICH...
  MASON...GREENVILLE AND TOWNSEND.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4280 7179 4264 7159 4253 7209 4266 7219

FRANK

The radar

The Boston radar (KBOX), 102 km away, was scanning. The volume nearest the first event began at 03:55 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Worcester

When
March 13, 10:57 PM EST
Where
Worcester County, 0.69 mi N of Templeton
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.560, -72.070

Hail, Worcester

When
March 13, 11:15 PM EST
Where
Worcester County, Westminster
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.550, -71.900

Quarter size hail covered the road.

Hail, Hampshire

When
March 13, 11:22 PM EST to 11:28 PM EST
Where
Hampshire County, 0.86 mi NW of Granby
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
42.260, -72.530

Penny to nickel size hail fell in Granby.

Hail, Worcester

When
March 13, 11:35 PM EST to 11:43 PM EST
Where
Worcester County, 0.51 mi W of Whalom to 0.86 mi SW of Lunenburg
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.520, -71.760

Nickel size hail fell in a swath from Leominster to Lunenburg.

Hail, Middlesex

When
March 13, 11:42 PM EST to 11:48 PM EST
Where
Middlesex County, 0.69 mi S of Groton to 0.69 mi N of Shirley
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.610, -71.570

Penny to quarter size hail fell in a swath from Groton to Shirley.

Hail, Middlesex

When
March 13, 11:55 PM EST to 11:57 PM EST
Where
Middlesex County, 0.69 mi N of Littleton Common
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
42.540, -71.470

Penny to half-dollar size hail fell in Littleton.

Hail, Middlesex

When
March 14, 12:20 AM EST
Where
Middlesex County, Wilmington
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.550, -71.170

Hail, Middlesex

When
March 14, 12:31 AM EST
Where
Middlesex County, 0.86 mi NW of North Reading
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.580, -71.080

Hail, Middlesex

When
March 14, 12:47 AM EST to 12:50 AM EST
Where
Middlesex County, Ayer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.550, -71.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2012Every state in 2012This day in weather historyWarnings in Massachusetts, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369862, 369863, 369864, 369865, 369866, 369867, 369868, 369869, 369870.